Wisconsin, 2008

Damaging Winds in Wisconsin, July 31, 2008

July 31, 2008 · NWS MKX · 4 events in 4 counties and zones

A convective thunderstorm complex originated in southern Minnesota, and moved southeast to the Chicago area. Powerful downburst winds were generated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A convective thunderstorm complex originated in southern Minnesota, and moved southeast to the Chicago area. Powerful downburst winds were generated. The complex was associated with a short-wave trough aloft, and good warm-air advection at 850 mb. Air temperatures were in the lower to mid 80s and surface dewpoints were in the upper 60s to lower 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 3:48 AM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Jul 31, 3:48 AM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 AM CDT THU JUL 31 2008

.SHORT TERM...EXPECT MCS OVER THE ERN DAKOTAS TO DIVE SEWD ALONG
THE INSTABILITY GRADIENT OVER SRN MN AND EVENTUALLY INTO IA.
BELIEVE MODEL QPF MAY BE DISPLACED TOO FAR NORTH AND EAST LATER
TODAY AND TNT BASED ON EXPECTED LOCATION OF CAPE GRADIENT NEAR THE
MS RIVER. THE NOSE OF A WEAK LLJ AND 850 MB THERMAL RIDGE FOR
LATER TODAY AND TNT ALSO STAYS FARTHER WEST AS IT VEERS FROM THE
CURRENT LOCATION IN THE DAKOTAS TO IA AND EVENTUALLY IL. THE
925-850 MB Q-VECTOR CONVERGENCE IS MAXIMIZED OVER SRN MN INTO NW
IL AS WELL. TRENDED POPS FROM NO PCPN IN THE NE CWA TO 40S POPS IN
THE SW CWA FOR TNT. THE WEAK LOW PRESSURE AREA OVER SD THAT IS
ASSOCIATED WITH THE LIFT AND PCPN WILL SHIFT SEWD FROM IA AND NRN
IL FRI AM TOWARD THE OHIO RIVER DURING THE DAY ON FRI. SOME ISOLD
TO SCT PCPN MAY BE ONGOING MAINLY FRI AM OVER SRN WI SO SMALL POPS
CONTINUE.

HIGH PRESSURE TO BUILD INTO WI FOR FRI NT AND SAT WHILE AN UPPER
RIDGE AXIS SHIFTS EWD ACROSS THE PLAINS. HIGH TEMPS TO REMAIN
MAINLY IN THE MID 80S THROUGH THE WEEKEND WITH LAKE MICHIGAN LAKE
BREEZES EACH DAY IN THE EAST.

.LONG TERM...
WARM ADVECTION RETURNS SUNDAY INTO EARLY NEXT WEEK AS A WARM FRONT
EXTENDS EWD FROM LOW PRESSURE OVER THE PLAINS. THIS PATTERN WILL
HOLD POSSIBLY INTO MID WEEK AS REGION REMAINS ON SRN PERIPHERY OF
THE STRONGER WESTERLIES AND FRONT REMAINS NEARLY STATIONARY. PCPN
CHANCES WILL CONTINUE DUE TO PROXIMITY OF FRONT TO SRN WI. MONDAY
HAS THE BEST POTENTIAL TO BE A HOT DAY.

&&

.AVIATION...FR CONDITIONS THROUGH PERIOD. CHC FOR THUNDERSTORMS
INCREASES SLIGHTLY TONIGHT...MAINLY FOR KMSN...ASSOC WITH WEAK LOW
PRES APPROCHING FROM CNTRL PLAINS. FLOW REMAINS VERY WEAK AND IS
PROBLEMATIC WITH RESPECT TO PINPOINTING STORM DEVELPMENT AND
MOVEMENT. STORM COMPLEX OVER SCNTRL NDKTA THIS MORNING SHOULD STAY
MAINLY TO OUR WEST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...20
AVIATION/MARINE...05
Hazardous weather outlook, Jul 31, 8:30 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 AM CDT THU JUL 31 2008

WIZ046-047-051-052-056>060-062>072-010930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
930 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE INTO PORTIONS OF SOUTH CENTRAL
WISCONSIN THIS MORNING. THE GREATEST THREAT AREA APPEARS TO BE AREAS
ALONG AND SOUTHWEST OF A LINE FROM THE DELLS TO JANESVILLE. SOME OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY WEST OF A LINE
STRETCHING FROM BURLINGTON TO MONTELLO. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES MAY REACH INTO THE MID 90S SUNDAY THROUGH
TUESDAY...AWAY FROM LAKE MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...MAINLY IN THE
MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

LMZ643>646-010930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
930 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...MAINLY SOUTH
OF PORT WASHINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...MAINLY IN THE
MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY THROUGH
WEDNESDAY.

COLLAR
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 31, 9:56 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1056 AM CDT THU JUL 31 2008

WIZ056-062-063-067>069-311730-
SAUK-IOWA-DANE-LAFAYETTE-GREEN-ROCK-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON...
DARLINGTON...MONROE...JANESVILLE...BELOIT
1056 AM CDT THU JUL 31 2008

...STRONG THUNDERSTORMS APPROACHING SOUTHWEST WISCONSIN...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE FROM
VIROQUA...TO GAYS MILLS...TO JUST NORTHEAST OF WATERLOO
IOWA...MOVING SOUTHEAST AROUND 50 MPH.

THE LINE HAS EXHIBITED A WEAKENING TREND OVER THE PAST COUPLE
HOURS...HOWEVER AS THE LINE TRACKS ACROSS PORTIONS OF SOUTH
CENTRAL WISCONSIN IT WILL STILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS TO 50 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING.

IF IT HOLDS TOGETHER...THE LINE WILL AFFECT AREAS SOUTHWEST OF A
LINE FROM LONE ROCK TO BRODHEAD BY EARLY AFTERNOON. THUNDERSTORMS
SHOULD APPROACH ARENA...MINERAL POINT...AND DARLINGTON AROUND 1145
AM...AND MADISON AND MONROE AROUND 1215 PM.

THE REMAINDER OF SOUTH CENTRAL WISCONSIN MAY HAVE A PERIOD OF
LIGHT TO MODERATE RAIN THROUGH EARLY AFTERNOON...HOWEVER THE RAIN
SHIELD IS SHRINKING ACCORDING TO RECENT RADAR TRENDS.

IF YOU HAVE OUTDOOR PLANS TODAY...BE PREPARED TO SEEK INDOOR
SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

BORGHOFF

The radar

The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
July 31, 10:45 AM CST
Where
Iowa County, Dodgeville to Mineral Pt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.970, -90.130

Powerful thunderstorm winds toppled large trees, and knocked down large tree branches that brought down some power-lines.

Thunderstorm Wind, Lafayette

When
July 31, 10:45 AM CST to 11:15 AM CST
Where
Lafayette County, 3 mi WNW of Belmont to 4 mi E of Lamont
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.747, -90.385

Powerful thunderstorm winds toppled large trees.

Thunderstorm Wind, Green

When
July 31, 11:33 AM CST to 11:45 AM CST
Where
Green County, 1 mi NW of Monroe to Brodhead
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.610, -89.644

Powerful thunderstorm winds toppled large trees, and knocked down tree branches that brought down power-lines.

Thunderstorm Wind, Rock

When
July 31, 11:55 AM CST to 12:10 PM CST
Where
Rock County, 2 mi NW of Newark to 1 mi ENE of Beloit
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.571, -89.258

Powerful thunderstorm winds toppled large trees, and knocked down tree branches that brought down power-lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120326, 120327, 120330, 120334.